FDA Warning After Teens Die From Benadryl Challenge
The U.S. Food and Drug Administration has a warning after several teens ended up in the emergency room or died after taking part in the 'Benadryl Challenge.'
The FDA says taking higher than recommended doses of the common over-the-counter allergy medicine diphenhydramine(Benadryl) can lead to serious heart problems, seizures, coma, or even death. "We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the Challenge encouraged in videos posted on the social media application TikTok. We have reached out to TikTok and strongly urged them to remove any videos involving the Benadryl Challenge."
Diphenhydramine is an antihistamine used to temporarily relieve symptoms due to hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing. It works by blocking histamine in the body, which is a substance that causes allergic symptoms. When used as recommended, it is a safe and effective medicine. Diphenhydramine is marketed under the brand-name Benadryl, store brands, and generics.
Always read the Drug Facts label included on all OTC medicines to find out if they contain diphenhydramine, how much and how often you should take them, and important safety information. Do not take more than the dose listed on the label, as doing so can cause serious problems.
OTC and prescription medicines be stored out of children’s reach. The FDA recommends you lock up medicines to prevent accidental poisonings by children and misuse by teens, especially when they are home more often due to the COVID-19 pandemic and may be more likely to experiment.
If someone takes too much diphenhydramine and is hallucinating, can’t be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention or contact poison control at 1-800-222-1222 or online at Poison.org.